Alert archive / Tennessee / Wind Advisories in 2023
Wind Advisory 8, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Feb 15, 2023, 2:41 PM EST for 5 counties in Tennessee. It took effect at Feb 16, 2023, 1:00 AM EST. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2023, 2:41 PM EST (19:41 UTC)
- In effect from
- Feb 16, 2023, 1:00 AM EST
- Expired
- Feb 17, 2023, 7:48 AM EST
- In force
- 31 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693 WWUS74 KMRX 151941 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 241 PM EST Wed Feb 15 2023 TNZ041-043-072-074-087-161000- /O.NEW.KMRX.WI.Y.0008.230216T0600Z-230216T1800Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 241 PM EST Wed Feb 15 2023 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST THURSDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. Highest gusts expected in the Smokies. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties. * WHEN...From 1 AM to 1 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
749 WWUS74 KMRX 160814 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 314 AM EST Thu Feb 16 2023 TNZ041-043-072-074-087-162045- /O.EXT.KMRX.WI.Y.0008.000000T0000Z-230217T0900Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 314 AM EST Thu Feb 16 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM EST FRIDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected across some of the higher elevations and foothills. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
178 WWUS74 KMRX 162025 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 325 PM EST Thu Feb 16 2023 TNZ041-043-072-074-087-170430- /O.CON.KMRX.WI.Y.0008.000000T0000Z-230217T0900Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 325 PM EST Thu Feb 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected across some of the higher elevations and foothills. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
162 WWUS74 KMRX 170218 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 918 PM EST Thu Feb 16 2023 TNZ041-043-072-074-087-170900- /O.CON.KMRX.WI.Y.0008.000000T0000Z-230217T0900Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 918 PM EST Thu Feb 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected across some of the higher elevations and foothills. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TD
890 WWUS74 KMRX 170857 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 357 AM EST Fri Feb 17 2023 TNZ041-043-072-074-087-171300- /O.EXT.KMRX.WI.Y.0008.000000T0000Z-230217T1300Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 357 AM EST Fri Feb 17 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...South to southwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties. * WHEN...Until 8 AM EST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
509 WWUS74 KMRX 171248 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 748 AM EST Fri Feb 17 2023 TNZ041-043-072-074-087-171400- /O.CAN.KMRX.WI.Y.0008.000000T0000Z-230217T1300Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- 748 AM EST Fri Feb 17 2023 ...WIND ADVISORY IS CANCELLED... Winds are no longer reaching advisory criteria so the wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Feb 15, 12:50 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Feb 15, 12:50 PM EST, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 1250 PM EST Wed Feb 15 2023 ...New AVIATION... .UPDATE... Issued at 1032 AM EST Wed Feb 15 2023 Radar observations are relatively clear of returns across the forecast area this morning, but surface obs show that some areas of light rain and drizzle continue to affect the far southern parts of the TN valley and eastward into our western NC counties. Given the spotty nature of these light returns, and lack of widespread measurable rain occurring, don't plan to update PoPs with the morning update here. The current forecast shows some rain chances lingering through the day in our western NC counties and this seems reasonable based off the latest model guidance. Likewise, no changes planned for temperatures either. Forecast highs may wind up being a little too warm from the Chattanooga area eastward into Cherokee and Clay counties in NC, where the rain/drizzle is occurring. But I'm not confident enough to drop highs there just yet. Will monitor and assess in the next few hours. && .SHORT TERM... (Today and tonight) Issued at 301 AM EST Wed Feb 15 2023 Key Messages: 1. Warm with some showers around at times and perhaps a few rumbles of thunder mainly south and west. 2. Gusty winds in the mountains and foothills late tonight. Discussion: The high winds in the mountains are still ongoing but will be winding down soon. Will extend the high wind warning for a couple of hours. The current band of mainly light showers traversing the area will clear much of the area by the start of today with the possible exception of our southern and eastern counties. Much of the area will be dry today, but a few showers may linger far southeast and then late in the day showers will begin to spread back north as the low level flow turns more southerly and starts to increase again and an area of isentropic lift increases. These showers will continue to spread north tonight with the highest PoPs will be our western counties. Models hint at some weak elevated instability so there may even be a few rumbles of thunder mainly southern/western portions of the area. The low level jet direction looks to have enough of a cross mountain component for downsloping into areas just west of the mountains which will help to limit precipitation there. Some gusty winds will likely develop in the higher elevations and foothills of the E Tennessee mountains by the latter part of the night, and wind advisory speeds look possible. Will not issue any advisory as yet with the ongoing high wind warning set to expire soon, but this will be mentioned in the HWO. && .LONG TERM... (Thursday through Tuesday) Issued at 301 AM EST Wed Feb 15 2023 Key Messages: 1. Strong cold front Thursday capable of producing damaging straight line winds, a few tornadoes, localized heavy rainfall, and gusty winds especially over the higher terrain. 2. Substantial cool-down Friday with mountain snow showers in the morning. Weekend will be dry with temperatures rebounding each day. High uncertainty over the next chance of rain next week. Discussion: The main story for the long term period will be at the beginning on Thursday as we monitor the potential for strong to severe weather coinciding with the passage of a strong frontal system. A trough originating from the desert southwest will progress eastward with time and become positively tilted. Ahead of the approaching strong cold front early Thursday, there will be chances of showers due to isentropic ascent. As the day progresses Thursday, highs will near 70 degrees in the Valley with dew point values in the 50's and 60's; ample moisture to support an unstable atmosphere thanks to prolonged southwesterly flow. This set-up is still trending towards a "high shear, low CAPE" environment. Although CAPE values struggle to exceed 500 J/kg, 0-1 and 0-6km shear meet and exceed values needed for tornadic storms. As of right now, SPC has the Southern Valley and Cumberland Plateau in a slight risk or a 2 out of 5 risk for severe weather. Damaging winds are still the primary threat, but cannot rule out the possibility of tornadoes. Severe hail is not expected at this time. If any hail forms, it will be under severe limits. Winds aloft will be strong, so higher elevations such as the East TN Mountains, will be susceptible to strong wind gusts. Localized heavy rainfall from any storm may pose a threat for flash flooding. Temperatures dramatically cool Friday following the cold front. Of what remains of the precipitation on the back-side and end of the system, will possibly fall as light snow mixed with rain Friday morning over the mountains. Accumulations, if any, will be minimal, so not expecting impacts at this time. The cool-down Friday will be short-lived as 850mb temperatures increase above 0 deg C Saturday and weak upper ridging develops behind the exiting trough. The weekend is expected to be dry as high pressure builds at the surface. The mid 40's for highs Friday in the Valley will warm back up into the low to mid 60's by early next week. The next chance of rain looks possible after Day 6 (Tuesday), but models since at least yesterday have been highly inconsistent with each other, so overall just high uncertainty across the board pertaining to any details at this time. && .AVIATION... (18Z TAFS) Issued at 1239 PM EST Wed Feb 15 2023 Flight categories will remain low for KCHA through the period, dipping to IFR/LIFR categories at times this afternoon and evening as SHRA move north from AL/GA into the southern TN valley. Less confident in how intact these SHRA remain as they move further north towards KTYS this evening as increasing downslope flow off Appalachians may erode coverage. Limited them to MVFR and will keep KTRI VFR through the period. Stronger convection is expected tomorrow, but will arrive after the 18z period. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 64 57 71 38 / 50 70 90 90 Knoxville McGhee Tyson Airport, TN 66 57 70 38 / 20 50 80 100 Oak Ridge, TN 65 56 68 37 / 10 60 90 90 Tri Cities Airport, TN 70 52 70 40 / 10 40 60 100 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...CD LONG TERM....KS AVIATION...CD
Hazardous weather outlook, Feb 15, 3:24 AM EST, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 324 AM EST Wed Feb 15 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-160830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 324 AM EST Wed Feb 15 2023 /224 AM CST Wed Feb 15 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight It will become windy over some of the higher elevations and foothills of the mountains late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to severe storms will be possible Thursday afternoon and evening, especially over southeast Tennessee and the Cumberland Plateau. Damaging straight-line winds will be the primary threat with the possibility of a few tornadoes. Also, potential exists for repeated heavy rainfall that could lead to localized flooding. In addition, strong winds are increasingly likely across the East Tennessee mountains and foothills Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Local storm report, Feb 15, 8:55 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 AM EST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
02/15/2023 M83 MPH SEVIER TN MESONET
FROM COVE MOUNTAIN TOWER.
1200 AM NON-TSTM WND GST 1 ENE GATLINBURG 35.73N 83.48W
02/15/2023 E62 MPH SEVIER TN PUBLIC
FROM PRIVATE WEATHER STATION.
&&Local storm report, Feb 15, 9:05 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
905 AM EST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND GST 1 WSW CADES COVE 35.59N 83.82W
02/14/2023 M55 MPH BLOUNT TN MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 1 WSW CADES COVE.
&&
GMLocal storm report, Feb 15, 9:36 AM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
936 AM EST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
02/14/2023 M70 MPH SEVIER TN MESONET
CORRECTS LOCATION OF PREVIOUS REPORT 1 WSW
CADES COVE. LOCATION WAS THE COVE MOUNTAIN
WIND TOWER.
0800 PM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
02/14/2023 M55 MPH SEVIER TN MESONET
CORRECTS LOCATION OF 1 WSW CADES COVE
REPORT. THE SITE IS THE COVE MOUNTAIN WIND
TOWER.
&&Local storm report, Feb 15, 9:38 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
02/15/2023 M83 MPH SEVIER TN MESONET
FROM COVE MOUNTAIN TOWER.
1200 AM NON-TSTM WND GST 1 ENE GATLINBURG 35.73N 83.48W
02/15/2023 E62 MPH SEVIER TN PUBLIC
FROM PRIVATE WEATHER STATION.
0900 PM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
02/14/2023 M70 MPH SEVIER TN MESONET
CORRECTS LOCATION OF PREVIOUS REPORT 1 WSW
CADES COVE. LOCATION WAS THE COVE MOUNTAIN
WIND TOWER.
0900 PM NON-TSTM WND GST CAMP CREEK 36.09N 82.77W
02/14/2023 M65 MPH GREENE TN MESONET
0830 PM NON-TSTM WND GST CAMP CREEK 36.09N 82.77W
02/14/2023 M64 MPH GREENE TN MESONET
0800 PM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
02/14/2023 M55 MPH SEVIER TN MESONET
CORRECTS LOCATION OF 1 WSW CADES COVE
REPORT. THE SITE IS THE COVE MOUNTAIN WIND
TOWER.
&&Nearby
Wind Advisories in Tennessee, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.